Eruption cyst formation associated with cyclosporin A

A case report

Authors


Address:
T. F. Flemmig
Department of Periodontology
Waldeyerstr. 30
48149 Muenster
Germany
Fax: +49-251-83-47134
e-mail: thomas.flemmig@mednet.uni-muenster.de

Abstract

Background: Cyclosporin A (CyA) is a potent immunomodulatory agent with a wide range of applications. Despite its therapeutic value, multiple adverse effects of CyA have been identified. This case report describes eruption cyst formation as a possible adverse effect of CyA administration during tooth eruption in a boy treated with CyA as a consequence of a cardiac transplantation. The clinical diagnosis of eruption cyst was confirmed by histopathological examination.

Treatment: The periodontal treatment consisted of supragingival and subgingival scaling, followed by surgical removal of the tissues overlying the crowns of the teeth associated with eruption cysts, and flap surgery in the region of gingival overgrowth. The patient was then placed on quarterly periodontal supportive therapy and his immunosuppressive medication was switched from CyA to tacrolimus.

Results: Twenty months after therapy, neither new cyst formation nor recurrence of gingival overgrowth was registered.

Conclusion: Formation of an eruption cyst may be an adverse effect of CyA in children with erupting teeth.

Zusammenfassung

Hintergrund: Cyclosporin A (CyA) ist potentes immunmodulierendes Pharmakon mit einer breiten Applikationsmöglichkeit. Unabhängig von seinem therapeutischen Wert sind multiple Nebeneffekte von CyA beschrieben worden. Dieser Fallbericht beschreibt die Bildung einer Zyste beim Zahndurchbruch als eine mögliche Nebenwirkung von CyA Medikation bei einem Jungen, der mit CyA wegen einer Herztransplantation behandelt wurde. Die klinische Diagnose der Zystenbildung wurde histopathologisch bestätigt.

Behandlung: Die parodontale Behandlung bestand in supragingivaler und subgingivaler Zahnreinigung gefolgt von der chirurgischen Entfernung des die Zahnkronen überdeckenden Gewebes, was mit der Zystenbildung verbunden war, und der Lappenchirurgie in der Region der gingivalen Wucherung. Der Patient wurde dann in das vierteljährliche parodontale Recall übernommen, und seine immunsuppressive Medikation wurde von CyA zu Tacrolimus verändert.

Ergebnisse: 20 Monate nach der Therapie wurde weder eine neue Zystenbildung noch eine Wiederkehr der gingivalen Wucherung registriert.

Schlussfolgerung: Die Bildung einer Durchbruchszyste kann eine Nebenwirkung bei der CyA Medikation bei Kindern während des Zahndurchbruchs sein.

Résumé

La cyclosporine A (CyA) est un agent immuno-modulateur puissant avec un large éventail d'applications. Malgré sa valeur thérapeutique, de multiples effets secondaires CyA ont été identifiés. Ce rapport de cas décrit une formation de kystes d'éruption qui pourrait être un effet secondaire possible de l'administration de CyA durant l'éruption dentaire chez un garçon traité par CyA à la suite d'une transplantation cardiaque. Le diagnostic clinique du kyste d'éruption a été confirmé par l'histopathologie. Le traitement parodontal a consisté en détartrage et surfaçage suivis par l'enlèvement chirurgical des tissus recouvrant les couronnes des dents associés aux kystes d'éruptions, et une chirurgie par lambeaux dans la région d'accroissement gingivale. L'enfant a bénéficié d'un suivi parodontal trimestriel et sa médication immunosuppressive est passée du CyA au tacrolimus. Vingt mois après le traitement, ni la formation de kystes ni la réapparition d'hypertrophie gingivale n'a été enregistrée. La formation de kystes d'éruption pourrait donc être un effet secondaire de l'utilisation de la CyA chez les enfants au moment de l'éruption des dents.

Ancillary